Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 4, 2021, 6:19 PM PDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2021, 6:19 PM PDT (01:19 UTC)
- Expired
- Jul 4, 2021, 7:15 PM PDT
- In force
- 56 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 28 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WWUS85 KREV 050119
SPSREV
Special Weather Statement
National Weather Service Reno NV
619 PM PDT Sun Jul 4 2021
NVZ004-050215-
Western Nevada Basin and Range including Pyramid Lake NV-
619 PM PDT Sun Jul 4 2021
...Thunderstorm approaching Pyramid Lake...
At 616 PM PDT, Doppler radar was tracking a thunderstorm moving from
west to east which will impact Pyramid Lake between 630 and 730 PM
PDT.
Lightning, moderate rain and wind gusts around 40 mph will be
possible with this storm.
Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
&&
LAT...LON 3993 11965 4019 11976 4020 11949 3985 11938
3985 11951
TIME...MOT...LOC 0116Z 291DEG 5KT 4010 11986
$$
JMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:17 PM PDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 4, 2:17 PM PDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Reno NV 217 PM PDT Sun Jul 4 2021 .SYNOPSIS... Isolated to scattered thunderstorms have formed across the region for the afternoon on Independence Day. Some could be strong heading into this evening. While isolated thunderstorms cannot be completely ruled out over the higher terrain of the Sierra each afternoon, hot temperatures will be the primary concern this week. Uncomfortable temperatures by mid week become potentially dangerous over the weekend with heat related health concerns for the region. && .SHORT TERM... * Isolated to scattered thunderstorms this evening; one or two could be strong. * Hot temperatures, will trend hotter this week. Radar coverage of storms is split between isolated general afternoon thunderstorms south of Highway 50 and isolated to scattered cells ahead of the wave that brought drier storms to the region over last night. Storms associated with the wave have enough dynamics associated to allow for some chances of stronger, more organized convection. Current radar and streamline analysis shows eastern Pershing County and north-central Nevada as the areas where forcing is greatest. A stronger storm will be capable of producing strong gusty outflow winds greater than 50 mph, hail, localized heavy rainfall. The wave will track northeastward through the evening removing its influence from the region a little after midnight. General variety thunderstorms will be capable of producing gusts in excess of 40 mph and small hail. Lightning strikes outside of storm cores could produce new fire starts. Monday and Tuesday * Heat: High pressure builds across the region this week with its center located in southern Nevada. The proximity of the building high and projected 500mb heights greater than 595mb will promote hot daily temperatures that will approach, and may exceed, daily records. It should be noted that July is climatologically the hottest time of year, and even approaching daily records will likely lead to heat and heat related health impacts for the region. Afternoon highs Monday and Tuesday will be around 100 degrees for western Nevada valleys with Sierra valleys in the upper 80s up to 90 degrees. * Thunderstorms: Chances of mainly isolated storms were reintroduced to the forecast Monday and Tuesday afternoons over the terrain of Mono County into the Sweetwater Range. The Desatoya range could also see a few cells. Residual surface moisture from recent storms and an increase in afternoon surface convergence from the return of the zephyr will result in the potential of at least isolated storms for the favored areas mentioned above. Any cells that form would have compact rain cores with hazards of new fire starts from lightning outside of the cores and gusty winds in excess of 45 mph. * Winds and Fire Concerns: Afternoon breezes associated with the zephyr return this week. With hot temperatures, higher haines values, and afternoon gusts 20-30 mph, any holdover fires from recent lightning activity will likely become apparent. -Boyd .LONG TERM...Wednesday onward... Computer guidance remains consistent in showing a strong high pressure ridge building over the Great Basin this week. Forecast confidence is high that temperatures will remain hot and considerably above average through the entire long term forecast period, and there is potential for extreme heat by the end of this week. For example the 75th percentile of National Blend of Models (NBM) high temperature forecasts for Saturday, July 10 are for Susanville (104), Reno (105), Hawthorne (106), and Lovelock (108). And it's important to note that the NBM percentiles for Sunday, July 11, Monday, July 12, and for Tuesday, July 12 are a degree or two hotter. In other words, there is good potential for extreme afternoon temperatures for the end of this week persisting through next weekend and into next week! As the ridge builds over the Great Basin this week, there is potential for a mid-level moisture increase moving from south to north on Thursday and Friday. As such, we maintained slight chances for thunderstorms Thursday and Friday afternoons/evenings, mainly south of Highway 50 but perhaps also over the Sierra/Sierra Front as far north as I-80. Unfortunately, lower-levels of the atmosphere will remain hot and dry, increasing the risk for these thunderstorms to start new fires because wetting rains will likely be limited. JCM && .AVIATION... Isolated thunderstorms chances remain mainly for western Nevada terminals as cells form along the terrain of the Sierra Front and surface convergence associated with a passing wave. The stronger storms will be east of Highway 95 with more generalized convection elsewhere. CIGs/VIS reductions will occur if any cell passes over a terminal. Less than 10% chance of a thunderstorm for TVL/TRK. Heat builds across the region this week with density altitude concerns mainly Tuesday onward. Otherwise, haze will continue to impact mainly slantwise visibility due to ongoing wildfires. TVL and MEV have fires close to their terminals and impacts from smoke/haze may occur depending on fire activity. Boyd && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 4, 6:19 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
619 PM PDT Sun Jul 4 2021
NVZ004-050215-
Western Nevada Basin and Range including Pyramid Lake NV-
619 PM PDT Sun Jul 4 2021
...Thunderstorm approaching Pyramid Lake...
At 616 PM PDT, Doppler radar was tracking a thunderstorm moving from
west to east which will impact Pyramid Lake between 630 and 730 PM
PDT.
Lightning, moderate rain and wind gusts around 40 mph will be
possible with this storm.
Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
&&
LAT...LON 3993 11965 4019 11976 4020 11949 3985 11938
3985 11951
TIME...MOT...LOC 0116Z 291DEG 5KT 4010 11986
JMThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:18 PM PDT | Excessive Heat Watch | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 48 hr |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.